I discovered I had an underactive thyroid about a year ago, but was stablized with 75 mcg, but when I quit smoking this January, it all went to hell. My numbers were off the charts (TSH over 15) and my Levo was increased to 100. Made it better for a bit, but then started feeling bad again. Went to an Endo and did a small increase of an additional 50 mcg of Synthroid a week-then to 112 and numbers were still off. Then tried Cytomel, 25 mcg along with 112 mcg of Synthroid and felt great for about two weeks, but now am back to feeling crappy again. Is it possible to build a tolerance to these drugs? It seems like everytime I increase or add something, I feel better for a couple of weeks and then slowly go back to where I was. It's been over 8 months of this and along with all of it, I've gained weight, but run 10 miles a week! Totally discouraged. Any help or suggestions?
Have you been tested for thyroid antibodies? The tests you would need are TPOab (Thyroid Peroxidase Antibodies) and TGab (Thyroglobulin Antibodies). Presence of these antibodies would indicate that you have Hashimoto's thyroiditis, which is an autoimmune disease in which the antibodies attack and destroy the thyroid.
As the destruction gets worse, it's common to need larger doses of med to compensate for what the thyroid is no longer producing. This destruction is different with each of us; for some, it drags on for years; for others, it can go quickly.
Can you tell us if you had any other testing done besides TSH? Maybe Free T4 and/or Free T3? If you had those done, please post the results, along with the reference ranges, since these are lab specific and must come from your own report.
The term build tolerance is hard to say - but there is a formula especially on the T3 medication that requires you to find your right dosage at times until you reach the proper level.
T4 meds have the same too but direct T3 is definately more potent.
Everything is based off lab work and symptom maintance. Regardless really in the realm of thyroid does autoimmune testing change or warrent any other treatment options and is medicated the same regardless. It can be helpful in some cases with thyroiditis or very extremem mood swings etc... but the only available methods is supplements/Selenium to possibly suppress the antibodies which you can try even not knowing to see if you have improvement.
Your pattern of a 2 week timeframe is common and there is a reponse time to Cytomel that in your post would/should take you back in to see where you are at now and propbably make changes.. Whether to decrease your Synthroid and add more Cytomel or dozens of other senerios could happen - but labs are very critical to get in order to know what new changes need to take place for you to find stability.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.